Featured News: Need for Multiple Naloxone Doses on the Rise
The percentage of people treated for a drug overdose who need more than one dose of the opioid overdose antidote naloxone is on the rise, a new study suggests.
Arizona health officials report two cases of people using a caustic, homemade heroin-like drug called “krokodil” that can rot flesh and bone, according to USA Today. The drug became popular in Russia about 10 years ago as a cheap replacement for heroin. It costs about three times less than heroin, and produces a similar, but much shorter, high.
Krokodil is made from over-the-counter codeine-based headache pills, mixed with gasoline, paint thinner, alcohol or iodine. When a person injects the drug, it destroys tissue, and turns the skin scaly and green, giving it a crocodile-like appearance. The drug can also cause blood poisoning, festering sores and abscesses.
Frank LoVecchio, the Co-Medical Director at the Banner Good Samaritan Poison & Drug Information Center, said Arizona health officials reported seeing two cases in the past week. “As far as I know, these are the first cases in the United States that are reported,” he said. “So we’re extremely frightened.”
The article notes the average life expectancy among krokodil users in Russia is two to three years. Users have compromised immune systems, and are susceptible to HIV, hepatitis C and other blood-borne diseases.